Maryland, 2018

Flash Flooding in Maryland, August 7, 2018

August 7, 2018 · NWS LWX · 3 events in 1 county or zone

A weak boundary triggered some showers and thunderstorms. Locally heavy rain caused a few incidents of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary triggered some showers and thunderstorms. Locally heavy rain caused a few incidents of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 12:16 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 12:16 PM EST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
116 PM EDT Tue Aug 7 2018

.SYNOPSIS...
A cold front approaching from the Ohio Valley will cross the
Mid-Atlantic Wednesday. High pressure will briefly build in
behind the front late this week, before a broad slow-moving area
of low pressure drifts toward the area over the weekend into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered to numerous showers and thunderstorms this afternoon
are being forced by subtle height falls aloft, aided by ample
(2500+ J/kg) MLCAPE. Storms have a little more motion today as
mid-level flow has increased slightly, but PWATs approaching 2
inches are resulting in high rain rates. Although mid-level
lapse rates remain marginal, some mid-level dry air could aid in
isolated damaging wind gusts. The heavy rain may result in an
isolated flood threat as well until storms diminish by about mid
evening with the loss of daytime heating.

A Heat Advisory is in effect for the immediate Baltimore City
area until 7 PM, due to a juxtaposition of slightly hotter
temperatures in the urban areas and away from somewhat denser
cumulus field to the west, and higher dew point air near the
Chesapeake Bay.

It will be very muggy tonight with dew points near or above 70.
Patchy fog is possible, but widespread dense fog seems unlikely
with a fair amount of mid and high level clouds around.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper trough, somewhat strong for this time of year, approaches
the region along with its attendant surface front. Low level
convergence ahead of the front along with PVA/upper divergence
ahead of the approaching trough will likely result in showers
and thunderstorms developing again during the afternoon.
Effective shear should increase to around 30 knots, aiding in
better storm organization. Multicellular/loosely organized
linear clusters with heavy rain and strong, gusty winds seem
most likely after about 2 PM until 8-10 PM. Localized damaging
wind gusts and isolated flooding will once again be the main
threats with any stronger storms.

Highs Wednesday will again be in the upper 80s and lower 90s,
and when combined with the humidity (dew points in the 70s) will
result in heat index values in the upper 90s to lower 100s.

The front should clear the area by late evening. Saturated
ground and light winds in the boundary layer below dry advection
aloft may result in fog development overnight.

Thursday will see lower humidity and slightly cooler
temperatures (mid to upper 80s for highs, 65-70 for lows), but
with the upper trough axis overhead lots of cumulus can be
expected in the afternoon. Any shower development should be very
limited given low level westerly/drying flow.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
On a Friday, a upper level shortwave will move to the south of our
region. At the surface, skies should be partly cloudy becoming
mostly cloudy by Friday evening. Scattered showers will be possible
late on Friday. The showers should remain limited due to the light
west to northwesterly flow early bringing drier air into the region.
High temperatures should hover around average for this time of the
year in the mid to upper 80s with some areas potentially reaching
the 90 degree mark.

Saturday into Sunday, a upper level trough will build into the
region from the northwest eventually becoming a cut off low over the
Illinois, Indiana, Ohio, Michigan and the great lakes region. That
would place our region in a south to southwesterly flow that will
start to transport tropical moisture into our region. GFS is
indicating precipitable water values close to the two inch mark by
Sunday. The increasing moisture in the region along with lift from a
upper level low will lead to the potential for showers and
thunderstorms in our CWA. Temperatures will be hovering in the upper
80s to lower 90s this weekend.

On Monday, the closed off 500mb low will shift eastward over our
region. The models are indicating that Monday will have precipitable
water values in the two inch range and have the best chance for
widespread showers. Temperatures should be more mild in the lower
80s with a generally light southerly flow.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Any thunderstorms that move directly over a TAF site will drop
VSBY to IFR briefly this aft/eve, and again Wed (more widespread
Wed aft/eve). Otherwise VFR, though patchy MVFR fog possible
late tonight for outlying terminals. NAM Nest much more
aggressive with fog E of Blue Ridge, but discounting for now
given expected mid/high level clouds. Fog possible again Wed
night. S flow AOB 10 kts thru Wed ahead of cold front during the
day, light/variable at night. Front crosses west to east Wed
eve. LLJ 25-30 kts at a couple thousand feet out of the W for a
few hours behind the front, but likely has trouble mixing down
late at night resulting in light winds at the surface.

VFR expected Thu with W flow around 10 kts.

On Friday, skies should remain partly cloudy with light winds out of
the west to northwest. VFR conditions are expected.

Saturday, scattered showers and thunderstorms will be possible with
skies becoming mostly cloudy. Winds will remain light but shift out
of the south to southwest. SubVFR conditions will be possible.

&&

.MARINE...
Sub SCA conditions expected through Thursday. A pressure surge
could bring wind gusts close to 20 kts late Wednesday evening
through early Thursday morning behind a cold front, but low
confidence. Showers and thunderstorms this afternoon and evening
and again Wednesday afternoon and evening could produce brief
gusty winds.

Skies will be partly cloudy with light winds out of the west to
northwest. Scattered showers will be possible late Friday evening.

Showers and thunderstorms will be possible with winds out of the
south to southwest Sat-Sun. Southerly winds could lead to a
longer fetch which may lead to Small Craft Advisory conditions.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels are expected through early Thursday
morning due to southerly winds. The flow is light so most
sensitive areas should reach caution stage, but fall just short
of minor flooding thresholds. However, it will be close.

The highest water levels are expected with the high tide cycle
during the overnight/morning high tide cycles through Thursday
morning. An offshore flow will cause anomalies to drop later
Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...JMG
AVIATION...DHOF/JMG
MARINE...DHOF/JMG
TIDES/COASTAL FLOODING...BJL/DHOF
Hazardous weather outlook, Aug 7, 4:11 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 PM EDT Tue Aug 7 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-082115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

There is an isolated threat for a few storms to become severe
this evening, with locally damaging wind gusts being the primary
threat. Isolated instances of flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday
afternoon and evening, with damaging winds being the primary
threat. Heavy rain in thunderstorms may lead to localized
flooding as well.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening, and again Wednesday afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-082115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

There is an isolated threat for a few storms to become severe
this evening, with locally damaging wind gusts being the primary
threat. Isolated instances of flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday
afternoon and evening, with damaging winds being the primary
threat. Heavy rain in thunderstorms may lead to localized
flooding as well.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening, and again Wednesday afternoon and evening.

In the hours before

Local storm report, Aug 7, 4:29 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 NNE AMERICAN UNIVERSI 38.95N  77.08W
08/07/2018                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF 41ST ST AND EMERY
            PLACE

&&

EVENT NUMBER LWX1801493

HTS
Local storm report, Aug 7, 4:39 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 SE SILVER SPRING      38.99N  77.03W
08/07/2018                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            TREE DOWN IN THE 1300 BLOCK OF LEEGATE ROAD.

&&

EVENT NUMBER LWX1801494

HTS
Local storm report, Aug 7, 4:49 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     MARINE TSTM WIND 3 W SPARROWS POINT      39.22N  76.53W
08/07/2018  M40 MPH          ANZ538             MD   BUOY

            BALTIMORE KEY BRIDGE

&&

EVENT NUMBER LWX1801495

ADS
Local storm report, Aug 7, 5:05 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 E FOREST PARK         39.70N  78.24W
08/07/2018                   WASHINGTON         MD   911 CALL CENTER

            POLES DOWN ALONG WESTERN PIKE

&&

EVENT NUMBER LWX1801496

HTS
Local storm report, Aug 7, 5:08 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
608 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 N CONOCOCHEAGUE       39.72N  77.86W
08/07/2018                   WASHINGTON         MD   911 CALL CENTER

            POWER POLE DOWN IN THE 14800 BLOCK OF FAIRVIEW ROAD.

&&

EVENT NUMBER LWX1801497

HTS
Local storm report, Aug 7, 5:10 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     MARINE TSTM WIND 9 SE MIDDLE RIVER       39.21N  76.25W
08/07/2018  M39 MPH          ANZ531             MD   BUOY

            TOLCHESTER

&&

EVENT NUMBER LWX1801498

ADS

The radar

The Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Baltimore

When
August 7, 5:34 PM EST to 7:15 PM EST
Where
Baltimore County, 1.08 mi N of Poplar to 1.04 mi N of Poplar
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.366, -76.451

MD-7 was closed near Nottinggood Road due to high water on both east and west bound lanes.

Flash Flood, Baltimore

When
August 7, 5:35 PM EST to 7:15 PM EST
Where
Baltimore County, 0.98 mi N of Poplar to 1.28 mi SW of Chase
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.364, -76.449

Ten to twelve roads were reported to be closed due to flooding in White Marsh, Middle river, and Rossville.

Flash Flood, Baltimore

When
August 7, 5:45 PM EST to 7:15 PM EST
Where
Baltimore County, 0.69 mi N of Stemmers Run to 0.91 mi NNE of Stemmers Run
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.340, -76.470

Pulaski Highway was closed at Martin Boulevard due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783164, 783166, 783168.